Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 245, NWS Memphis, TN

July 8, 2017Crittenden County, Mississippi County, Arkansas; Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2017, 12:49 AM CDT for Crittenden County, Mississippi County, Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 12:49 AM CDT (05:49 UTC)
Expired
Jul 8, 2017, 1:30 AM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Mississippi County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 19 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:28 AM CDTTSTM WND DMG2 Wsw Woodstock, TNLARGE TREE WAS DOWN ON BENJESTOWN ROAD. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS54 KMEG 080549
SVRMEG
ARC035-093-TNC157-167-080630-
/O.NEW.KMEG.SV.W.0245.170708T0549Z-170708T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1249 AM CDT SAT JUL 8 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mississippi County in eastern Arkansas...
  Northeastern Crittenden County in eastern Arkansas...
  Southwestern Tipton County in western Tennessee...
  Northeastern Shelby County in west Tennessee...

* Until 130 AM CDT

* At 1249 AM CDT, a severe thunderstorm was located over Joiner, or
  near Wilson, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Millington, Wilson, Meeman Shelby Forest State Park,
  Memphis, Lakeland, Joiner, Bassett, Ellendale, Frayser, Dixonville,
  Griffin Corner, Evadale, Menesha, Quito, Golden Lake, Woodstock,
  Chelford, Norden and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3551 9026 3560 9007 3526 8974 3512 9002
TIME...MOT...LOC 0549Z 328DEG 21KT 3550 9012 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
899 
WWUS54 KMEG 080608
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
108 AM CDT SAT JUL 8 2017

ARC035-093-TNC157-167-080630-
/O.CON.KMEG.SV.W.0245.000000T0000Z-170708T0630Z/
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
108 AM CDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTH CENTRAL MISSISSIPPI...NORTHEASTERN CRITTENDEN...
SOUTHWESTERN TIPTON AND NORTHEASTERN SHELBY COUNTIES...

At 108 AM CDT, a severe thunderstorm was located near Meeman Shelby
Forest State Park, moving southeast at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
Lakeland, Ellendale, Frayser, Dixonville, Griffin Corner, Menesha,
Quito, Woodstock, Locke, Sloanville, Brunswick, Raleigh, St Thomas,
Wilkinsville, Gilestown and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 9021 3555 9002 3526 8974 3512 9002
TIME...MOT...LOC 0608Z 328DEG 21KT 3541 9005 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:18 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 7, 11:18 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1118 PM CDT Fri Jul 7 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 906 PM CDT Fri Jul 7 2017/

Skies are mostly clear this evening across the forecast area with
temperatures ranging from the upper 70s to mid 80s. A few strong
to severe thunderstorms are moving over south central Missouri at
this time and this activity will be moving into northeast Arkansas
in the next hour or so. These storms will be monitored for the
potential of having damaging winds and possibly some large hail.
This activity may press through much of the forecast area
overnight so have added PoPs to southern sections of the forecast
area.

ARS

&&

.PREV DISCUSSION... /issued 248 PM CDT Fri Jul 7 2017/

Currently skies were mostly sunny with generally light winds.
Temperatures ranged from the mid 80s along the Tennessee River to
near 90F in the Delta.

For tonight through Sunday...short term model solutions show
approaching weak cold front to enter the CWA late this
evening...with scattered storms draped along it through roughly
sunrise tomorrow morning as it reaches the TN/MS state line. A
few of the storms may reach strong intensity through the night.
A lull in activity is anticipated mid to late tomorrow
morning...with the far southern counties running the greatest risk
for rain throughout the afternoon. Farther north more sun will
keep high temperatures fairly close to what is being observed
today...but dewpoints will fall into the 60s providing for lower
humidity. By Sunday the entire Midsouth will reap the lower
humidity benefit with overall dry weather anticipated.

Monday through next Friday...the Midsouth will be dominated by
upper level high pressure with the GFS and ECMWF building heights
to near 595DM over the Ozarks and Mid Mississippi Valley. This
typical summer pattern for our area will warm temperatures a couple
of degrees/low and mid 90s...with dewpoints creeping back up to
the low 70s. Heat indices will reach the 100F to 105 range...which
could prompt a heat advisory for portions of the area. Cumulus
clouds will provide some shade and afternoon convection coverage
from the models still appears isolated...and mainly in the east
where capping from the high will not be as strong. By the end of
the week the high center will begin retrograding back to the
Rockies as the jet stream dips across the Great Lakes. This may
allow for greater rain chances over the entire area next weekend.

JAB

&&

.AVIATION...06z TAF Cycle

VFR conditions will prevail tonight and tomorrow. A cold front
will result in a wind shift early tomorrow. North Winds will
increase to around 10-15kt with higher gusts.

Short term guidance and radar trends show ongoing thunderstorms
weakening as they approach JBR. Will include a 2hr TEMPO group for
thunderstorms.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 7, 2:47 PM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 PM CDT Fri Jul 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
247 PM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms will be possible along and north of
Interstate Forty tonight. Strong winds and brief periods of
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Jul 7, 10:00 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1000 PM CDT FRI JUL 7 2017

ARZ008-017-080330-
Lawrence AR-Randolph AR-
1000 PM CDT FRI JUL 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Northwestern Lawrence County in eastern Arkansas...
Central Randolph County in eastern Arkansas...

At 1000 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hardy, or 9 miles
east of Cherokee Village, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lawrence and central Randolph Counties should
monitor this storm closely.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3637 9128 3637 9129
      3638 9129 3639 9131 3639 9129 3629 9101
      3605 9118 3616 9135
TIME...MOT...LOC 0300Z 300DEG 22KT 3631 9139
Special weather statement, Jul 7, 10:29 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1029 PM CDT FRI JUL 7 2017

ARZ008-017-080400-
Lawrence AR-Randolph AR-
1029 PM CDT FRI JUL 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Western Lawrence County in eastern Arkansas...
Southern Randolph County in eastern Arkansas...

At 1029 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Ravenden, or 12
miles east of Cherokee Village, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Lawrence and southern Randolph Counties should
monitor this storm closely.

LAT...LON 3607 9135 3623 9135 3623 9133 3624 9133
      3624 9126 3630 9126 3622 9085 3589 9105
      3607 9134
TIME...MOT...LOC 0329Z 288DEG 36KT 3622 9135
Special weather statement, Jul 8, 12:14 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1214 AM CDT SAT JUL 8 2017

TNZ003-004-020-021-052-080600-
Carroll TN-Weakley TN-Madison TN-Henry TN-Gibson TN-
1214 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
North central Madison County in western Tennessee...
Western Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...

At 1213 AM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from near Lynnville to near
Martin. Movement was south at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Carroll...Weakley...north central Madison...
western Henry and eastern Gibson Counties should monitor this storm
closely.

LAT...LON 3621 8814 3615 8818 3572 8887 3620 8897
      3632 8895 3650 8864 3650 8843
TIME...MOT...LOC 0513Z 354DEG 30KT 3652 8853 3630 8890
Special weather statement, Jul 8, 12:15 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1215 AM CDT SAT JUL 8 2017

ARZ028-MOZ115-TNZ001-002-019-048-051-080600-
Mississippi AR-Pemiscot MO-Lake TN-Crockett TN-Lauderdale TN-
Obion TN-Dyer TN-
1215 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Southern Lake County in western Tennessee...
West central Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...

At 1215 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Caruthersville,
moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southeastern Pemiscot...southern
Lake...west central Crockett...northeastern Lauderdale...southwestern
Obion and Dyer Counties should monitor this storm closely.

LAT...LON 3585 8921 3582 8936 3582 8940 3581 8941
      3573 8975 3626 8983 3633 8942
TIME...MOT...LOC 0515Z 348DEG 17KT 3612 8964
Special weather statement, Jul 8, 12:16 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1216 AM CDT SAT JUL 8 2017

ARZ009-MOZ113-115-080600-
Clay AR-Pemiscot MO-Dunklin MO-
1216 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Eastern Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...

At 1216 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over St. Francis, or
near Campbell, moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Clay...west central Pemiscot and eastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3642 8996 3639 8997 3639 8995 3619 8988
      3613 9021 3618 9022 3620 9020 3620 9022
      3650 9025 3650 9022 3652 9022 3655 9001
TIME...MOT...LOC 0516Z 348DEG 17KT 3647 9013
Special weather statement, Jul 8, 12:38 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 AM CDT SAT JUL 8 2017

ARZ028-036-TNZ049-080630-
Mississippi AR-Crittenden AR-Tipton TN-
1238 AM CDT SAT JUL 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...
Northeastern Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...

At 1238 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Dyess, or 7 miles
east of Lepanto, moving southeast at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi...northeastern Crittenden and
southwestern Tipton Counties should monitor this storm closely.

LAT...LON 3568 9016 3547 8990 3540 9003 3540 9004
      3538 9007 3535 9010 3531 9017 3550 9029
      3561 9029
TIME...MOT...LOC 0538Z 324DEG 10KT 3558 9020

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:28 PM CDTSpecial Weather StatementMEGRandolph32 min
Jul 7, 10:00 PM CDTSpecial Weather StatementMEGRandolph30 min
Jul 7, 10:29 PM CDTSpecial Weather StatementMEGLawrence31 min
Jul 8, 12:38 AM CDTSpecial Weather StatementMEGMississippi52 min
Jul 8, 1:45 AM CDTSpecial Weather StatementMEGLawrence45 min
Jul 8, 5:20 AM CDTSpecial Weather StatementMEGSt. Francis40 min
Jul 8, 12:14 AM CDTSpecial Weather StatementMEGHenry, Weakley46 min
Jul 8, 12:15 AM CDTSpecial Weather StatementMEGDyer, Lauderdale45 min
Jul 8, 1:19 AM CDTSpecial Weather StatementMEGHaywood, Lauderdale, Tipton41 min
Jul 8, 1:22 AM CDTSpecial Weather StatementMEGLake, Obion53 min
Jul 8, 1:25 AM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
Jul 8, 2:11 AM CDTFlash Flood WarningMEGFayette, Haywood, Lauderdale, Madison, Tipton3 hr
Jul 8, 2:49 AM CDTSpecial Weather StatementMEGHardeman41 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.